Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Charleston, SC

March 3, 2019Evans County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 3, 2019, 4:57 PM EST for Evans County, Tattnall County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2019, 4:57 PM EST (21:57 UTC)
Expired
Mar 3, 2019, 5:45 PM EST
In force
48 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 5:17 PM ESTHAIL 11 Ese Reidsville, GATATTNALL COUNTY 911 CALL CENTER REPORTED THAT HAIL THE SIZE OF QUARTERS FELL AT THE OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 3:35 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS52 KCHS 032157
SVRCHS
GAC109-267-032245-
/O.NEW.KCHS.SV.W.0005.190303T2157Z-190303T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
457 PM EST SUN MAR 3 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Evans County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 545 PM EST.

* At 456 PM EST, a severe thunderstorm was located near Plant Hatch,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Reidsville, Claxton, Glennville, Hagan, Daisy, Bellville, Manassas
  and Gordonia Altamaha State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3208 8221 3211 8219 3221 8185 3206 8179
      3191 8192 3192 8222
TIME...MOT...LOC 2156Z 259DEG 35KT 3200 8231 

HAIL...1.25IN
WIND...60MPH
 
$$

MTE
1 follow-up statement
027 
WWUS52 KCHS 032227
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
527 PM EST SUN MAR 3 2019

GAC109-267-032245-
/O.CON.KCHS.SV.W.0005.000000T0000Z-190303T2245Z/
Evans GA-Tattnall GA-
527 PM EST SUN MAR 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR EVANS AND TATTNALL COUNTIES...

At 526 PM EST, a severe thunderstorm was located 7 miles east of
Reidsville, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Claxton, Glennville, Hagan, Daisy, Bellville, Manassas and Mendes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

This storm produced quarter size hail in Reidsville at 517 PM. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3207 8210 3215 8205 3221 8185 3206 8179
      3194 8192 3196 8206
TIME...MOT...LOC 2226Z 254DEG 34KT 3207 8199 

HAIL...1.25IN
WIND...60MPH
 
$$

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:28 PM EST, 29 minutes earlier.

Area forecast discussion, Mar 3, 4:28 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
428 PM EST Sun Mar 3 2019

.SYNOPSIS...
A cold front will sweep through the area tonight, followed by a
reinforcing cold front Tuesday night. High pressure will
prevail for the latter half of the week. Another frontal system
could impact the area next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A Tornado Watch is in effect until 11 PM.

A warm front north of the area has put our area solidly in the
warm, moist sector. Approaching our area from the west-north is
the strong cold front. Conjoined with the front is a mid-level
short wave. Plenty of moisture is in place, with a plume of
PWATs 1-2 standard deviations approaching. This is driving the
heavy rain potential. But of bigger concern is the severe
potential. Isolated to scattered convection is moving across
our area and this is in line with the CAMS. Instability is
fairly good with MLCAPES approaching 1,500 J/kg and 0-6 km Bulk
Shear of 40-50 kt. DCAPE remains low, but strong winds in the
low levels could mix down, causing damaging wind gusts. The fast
storm motion should limit any flood potential. As for the
tornadic threat, parameters remain in place to possibly generate
a short-lived tornado or two, especially this evening with the
main line. The The cold front will progress into the ocean by
around 06Z, leading to a rapid drop off in coverage from west to
east during the late evening and overnight hours. Lows will
range from the upper 40s and lower 50s far inland to the mid and
upper 50s near the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday and Monday night: By Monday morning, the cold front will be
well offshore and any lingering showers will be isolated at best and
primarily off the coast. The rest of the day will be dry and the
main forecast issue will be lingering clouds and the impact on
temperatures. Forecast highs are in the upper 50s to around 60, with
some low 60s possible in far southeastern Georgia. While some
clearing will take place through Monday evening, skies will again go
overcast Monday night. Models depict the arrival of a well defined
vorticity max late Monday night, with a weak surface trough that is
expected to be in the vicinity of the northern portion of the
forecast area. Models show an area of light precipitation developing
late, and rain chances in the 20-30 percent range are warranted
based on consensus. Overnight lows are forecast to range from the
upper 30s inland to the mid 40s at the coast.

Tuesday through Wednesday: The aforementioned surface trough, and
any precipitation near it, will quickly come to an end Tuesday
morning. High pressure will begin building in and much drier air
will filter in. Skies will clear out Tuesday afternoon and should
remain clear through Wednesday. The big change will be the arrival
of much colder air. Tuesday highs will top out in the mid to upper
50s, and then strong cold advection will bring a high chance of a
freeze for many areas Tuesday night. Lows are forecast to range from
the upper 20s inland to the low/mid 30s at the coast. A Freeze Watch
will almost certainly be needed in the coming days. Also, with
persistent northwest winds, wind chill values will fall into the low
to mid 20s for many areas. Wednesday will be a very chilly day, with
highs in the low 50s for most locations, and even some upper 40s
will be possible for portions of the Tri-County. Such values would
be on the order of 15-17 degrees below normal for early March.

Lake Winds: Strong cold advection over Lake Moultrie will result in
gusty northwest winds Tuesday night/early Wednesday. A Lake Wind
Advisory could eventually be needed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will shift overhead on Thursday and then move
offshore by Friday. Southerly return flow will help moderate
temperatures with a gradually warming expected through the period.
Another frontal system could impact the area over the weekend,
leading to higher rain chances. The main concern for the long term
period will be low temperatures Wednesday night. Ideal radiational
cooling conditions will lead to another night of potentially
freezing/sub-freezing temperatures, primarily away from the
beaches. Freeze Watch/Warnings could eventually be needed.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
18Z TAFs
A warm front north of the area is ushering deep moisture into
the area. Despite mainly MVFR ceilings, isolated to scattered
SH or TS will occur at or in the VC of the terminals this
afternoon. A second, stronger line of +TSRA is expected to move
from west to east across the terminals this evening, bringing
brief IFR and gusty winds, possibly in excess of 40 kt. The
timing of this will likely be narrowed down further as radar
trends develop. Hence amendments will be needed. After the
convection moves offshore late this evening, conditions should
gradually improve overnight into Monday.

Extended Aviation Outlook: VFR conditions are expected to
prevail.

&&

.MARINE...
Through Tonight: A strong cold front will approach from the
west-northwest early tonight, passing offshore after midnight. A
line of strong or possibly severe thunderstorms will move
through ahead of the front early tonight. Be prepared for
strong or damaging winds in some of those storms, along with
heavy rains and lightning strikes. An isolated waterspout is
also possible. Outside of the thunderstorms, the combination of
the pressure gradient along with the cold air advection behind
the front will cause winds to increase. Small Craft Advisories
are in effect for all of the waters. The worst conditions are
expected this evening. Expect, steep wind-driven seas at this
time.

Monday through Friday: Conditions will quickly improve Monday as the
cold front moves further offshore. The Small Craft Advisory for the
outer Georgia waters could linger into the morning, but should be
able to come down by midday. High pressure will build in and a
strong surge of northwest flow will take place Tuesday night. Small
Craft Advisories will almost certainly be needed for at least
portions of the local waters. Conditions will improve on Wednesday
and will remain fairly benign through the rest of the work week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 1 AM EST Monday for AMZ330.
     Small Craft Advisory until 4 AM EST Monday for AMZ352-354.
     Small Craft Advisory until 10 AM EST Monday for AMZ350-374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, Mar 3, 3:43 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
343 PM EST Sun Mar 3 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-042045-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
343 PM EST Sun Mar 3 2019

...TORNADO WATCH 9 IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost/Freeze: Temperatures could drop below freezing Tuesday and
Wednesday night, mainly away from the beaches. Freeze Watches and
Warnings may needed.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-042045-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
343 PM EST Sun Mar 3 2019

...TORNADO WATCH 9 IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-042045-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
343 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ045-042045-
Inland Berkeley-
343 PM EST Sun Mar 3 2019

...TORNADO WATCH 9 IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost/Freeze: Temperatures could drop below freezing Tuesday and
Wednesday night. Freeze Watches and Warnings may needed.

Lake Winds: A Lake Wind Advisory could be required on Lake Moultrie
Tuesday night, as cold air moves across the relatively warmer lake
waters.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Mar 3, 3:46 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
346 PM EST SUN MAR 3 2019

GAZ101-SCZ047-032115-
Effingham-Inland Jasper-
346 PM EST SUN MAR 3 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 346 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Clyo, or near Springfield, moving northeast
at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Springfield, Pineland, Tillman, Tarboro, Robertville, Stillwell and
Clyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3262 8115 3242 8106 3234 8131 3250 8141
TIME...MOT...LOC 2046Z 243DEG 35KT 3246 8128

NED
Local storm report, Mar 3, 3:58 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 N METTER              32.45N  82.07W
03/03/2019  E0.75 INCH       CANDLER            GA   SOCIAL MEDIA

            BROADCAST MEDIA RELAYED VIA SOCIAL MEDIA A PHOTO OF PEA
            TO DIME SIZED HAIL NEAR METTER.

&&

EVENT NUMBER CHS1900073

SPR
Special weather statement, Mar 3, 4:29 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
429 PM EST SUN MAR 3 2019

SCZ047-048-051-032200-
Inland Jasper-Coastal Jasper-Beaufort-
429 PM EST SUN MAR 3 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 428 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Grahamville, or over Ridgeland, moving
northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Beaufort, Ridgeland, Clarendon, Grahamville, Coosawhatchie, Old
House, Dale and Gardens Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3253 8062 3239 8097 3259 8108 3264 8094
      3262 8090 3266 8087 3269 8079
TIME...MOT...LOC 2128Z 240DEG 37KT 3251 8094

NED
Local storm report, Mar 3, 4:47 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EST SUN MAR 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 ENE HUNTERS           32.69N  81.48W
03/03/2019  E1.00 INCH       SCREVEN            GA   911 CALL CENTER

            SCREVEN 911 CENTER REPORTED QUARTER SIZE HAIL NEAR POOR
            ROBIN RD. AND HWY 24.

&&

EVENT NUMBER CHS1900074

SPR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:51 AM ESTDense Fog AdvisoryCHS8 hr
Mar 3, 3:02 PM ESTSevere Thunderstorm WarningCHSBulloch, Candler58 min
Mar 3, 3:33 PM ESTSevere Thunderstorm WarningCHSJenkins57 min
Mar 3, 3:46 PM ESTSpecial Weather StatementCHSEffingham29 min
Mar 3, 4:25 PM ESTSevere Thunderstorm WarningCHSScreven50 min
Mar 3, 4:47 PM ESTSevere Thunderstorm WarningCHSScreven41 min
Mar 3, 5:39 PM ESTSevere Thunderstorm WarningCHSBryan, Bulloch, Evans, Liberty51 min
Mar 3, 6:21 PM ESTSevere Thunderstorm WarningCHSLiberty, Long, McIntosh54 min
Mar 3, 6:26 PM ESTSpecial Weather StatementCHSEffingham34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.